Sunday, January 13, 2008

Changes in Urine Color

A patient came in today panicked because his urine had turned red. This is a frightening experience for most patients, and of course the doctor should be consulted for this condition. There are several medical conditions which may cause changes in the color of urine ranging from red to orange to brown. However, there are also some benign causes such as the types of food that have been consumed, as well as any food colorings, over-the-counter or prescription medications, or diagnostic dyes that were recently ingested.

Althought this is probably more detail than you would ever want to know about your urine, here is a very complete review by Dr. Martha Terris of the possible causes of different urine colors.


The normal color of urine ranges from light yellow to dark amber, depending on the concentration of solutes in the urine. The more dehydrated that the body is the darker yellow the color of the urine may look. Urochrome is the name of the pigment that gives urine its characteristic yellow color. Other urinary complaints may accompany changes in urine color. Such symptoms include urinary urgency (having to hurry to get to the bathroom), frequent urination, burning pain with urination (indicative of infection), or colicky pains (suggesting kidney stones).

Pink or red urine should prompt an immediate visit to your doctor. The first test is a dipstick for blood. A positive dipstick for blood implies the presence of red cells, free hemoglobin (from broken down red blood cells), or myoglobin (from broken down muscle cells).

Red blood cells in the urine may be from kidney loss (termed "glomerular" blood cells) in patients with renal disease. Red cells in the urine of these individuals will usually be misshapen and accompanied by protein in the urine. Normal appearing red blood cells (termed "epithelial" red blood cells to identify them as cells coming from the lining of the urinary tract instead of the kidney) may be present during a urinary tract infection, urinary stone, or urinary malignancy. Red blood cells are common in the urine after urologic procedures and occasionally following catheter placement. Complete urine testing (called "urinalysis") for the presence of bacteria and white blood cells, urine culture, cystoscopy, CT scan, and/or other imaging studies may be necessary to clarify the source of the blood.

If the urine is red and acid but does not contain hemoglobin, myoglobin, or red blood cells, suspect an indicator dye such as phenolphthalein (the laxative in ExLax) in which case the red should disappear when the urine is alkalinized with a few drops of potassium hydroxide. Blackberries and beets can turn acid urine red due to the presence of anthrocyanin, while rhubarb, anthraquinone laxatives, and some diagnostic dyes will redden urine only when it is alkaline. The anesthetic, propofol, has been reported to cause pink coloration of the urine, particularly in alcoholics. Other medications that can cause red urine are the phenytoin, phenothiazines, e.g., Compazine. Red urine can also be caused by chronic lead and mercury poisoning.

Orange urine may be produced by phenazopyridine (Pyridium) or ethoxazene (Serenium), both of which are used as urinary tract anesthetics to diminish urinary discomfort. Rifampin, phenacetin, sulfasalazine, Vitamin C, riboflavin, and carrots will also turn urine dark yellow to orange. An opaque orange-pink urine color can result from abundant uric acid crystals which can be seen in acidic urine of patients who have undergone intestinal by-pass surgery or are receiving chemotherapy for malignancy.

Blue or green urine may be caused by a blue dye such as methylene blue, a component in several medications (Trac Tabs, Urised, Uroblue) used to reduce symptoms of bladder inflammation or irritation. Administration of the dye, indigo carmine, turns the urine green and can last for several days if renal function is poor. While more often reported to cause pink urine, the anesthetic, propofol, has also been reported to cause green coloration of the urine. Amitriptyline, indomethacin, resorcinol, triamterine, cimetidine, phenergan, and several multivitamins also lend a blue-green tint to the urine. An inherited form of high calcium (called "familial hypercalcemia") can result in blue urine, which has lent this disease the nickname "blue diaper syndrome". Another metabolic disorder, indicanuria, can cause blue urine due to tryptophan indole metabolites. A blue pigment may also be produced by infection with the bacteria Pseudomonas . Dark green pigmentation, especially if associated with air (known as "pneumaturia"), urinary tract infection, and/or solid particles in the urine, can be caused by bile when there is a fistula between the urinary tract and the intestines.

Brown or black urine (not due to myoglobin or bilirubin) may be caused by excessive L-dopa or melanin excretion as well as copper or phenol poisoning. Ingestion of large amounts of rhubarb, fava beans, or aloe can cause dark brownish black urine. Metabolites of the antihypertensive medication methyldopa (Aldomet) may turn black on contact with bleach (which is often present in toilet bowls) . Other medications causing brown or brown-black urine are chloraquine and primaquine, furazolidone, metronidazole, nitrofurantoin, cascara/senna laxatives, methocarbamol, and sorbitol. Contamination with povidone-iodine (Betadine) solution or douche can turn urine brown. Melanin and melanogen, found in the urine of patients with melanoma, will darken standing urine from the air-exposed surface downward. Alcaptonia, a rare hereditary disease, will turn the urine dark after being exposed to the air over a period of time due to the presence of homogentisic acid. Urinary hydroxyphenylpyruvic acid excretion due the metabolic disorder tyrosinosis will also cause urine to be brown-black in color. In porphyria cutanea tarda, the urine will appear reddish brown in natural light but fluoresces pink under ultraviolet light.

White or cloudy urine is most commonly a result of phosphaturia. This is a benign condition in which excess phosphate crystals form in urine. Adding a drop of acetic acid to the urine sample will result in immediate clearing of the urine. Phosphaturia is usually intermittent, occurring following a meal or after ingesting a large quantity of milk. White urine is sometimes due to pyuria (abundant white blood cells) in association with an infection of the urinary tract. White cloudy urine can rarely be due to chyluria (lymph fluid), resulting from a communication between the lymphatic system and the urinary tract.

Please contact your physician with any concerns that you may have.

Reference: Dr. Martha Terris.
Photo: courtesy of News Target

6 comments:

Margaret said...

great website info, we were sure that it was the propofol for our patient and now we can convince the physicians. Thanks ICU RN's

7:05 AM

yas m said...

What about tiny white particles floating in urine? Is that something to be concerned about? My urine is not extremely cloudy and the color is a normal yellow but I have noticed small white particles floating. I don't have any burning or pain or anything that would indicate an infection.

Dr. Taraneh Razavi said...

yas, you should consult your doctor and do a urinalysis test.

Anonymous said...

What about blackish color? I was suffering from fever and body ache (including stomach pain) from the last 3 days. I had crocin and Pudin Hara. I am feeling bit better now but just noticed the color of Urine. Do I need to consult the doctor or is it normal because of Pudin Hara?

With Thanks!
Shyam

shaun said...

too bad this entire post was taken from the stanford school of medicine's urology website...tisk, tisk, tisk...I'll be emailing them next. You should know better.

Dr. Taraneh Razavi said...

Shaun, I'm glad to see that you are so vigilant, however, this post actually was written by Dr. Martha Terris, whom I know and who gave me permission (in writing) to post it on the blog. She is referenced as the source of this article at the end of the post. Btw she is an absolutely excellent urologist in case you ever need one, but she is no longer at Stanford unfortunately.

p.s. all my posts list their references.